Alert archive / Minnesota / Areal Flood Advisories in 2012
Areal Flood Advisory 2, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood advisory at Jun 18, 2012, 12:33 AM CDT for Wabasha County, Minnesota. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2012, 12:33 AM CDT (05:33 UTC)
- Expired
- Jun 18, 2012, 3:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Wabasha County, MN
The radar
The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1837 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 492 m²/s²
- 0-3 km storm-relative helicity
- 747 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood advisory went out at Jun 18, 12:13 AM CDT, 20 minutes earlier.
Area forecast discussion, Jun 18, 12:13 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1213 AM CDT MON JUN 18 2012 .SHORT TERM...TONIGHT THROUGH WEDNESDAY 313 PM CDT SUN JUN 17 2012 AN ACTIVE WEATHER PERIOD IS ON TAP THROUGH MID WEEK WITH THE INITIAL CONCERN FOR WIDESPREAD DAMAGING WINDS TONIGHT. A DIGGING MID LEVEL TROUGH ACROSS SOUTH CENTRAL CANADA HAS BROUGHT A TWO TIERED LOW PRESSURE SYSTEM INTO THE DAKOTAS. A COLD FRONT THAT MOVED THROUGH THE REGION LAST NIGHT HAS STALLED OUT FROM EAST TO WEST ACROSS SOUTHERN IOWA BEFORE TRANSITIONING TO A WARM FRONT ACROSS WESTERN IOWA BUT THEN TRANSITIONS TO A WARM FRONT AS IT RUNS INTO THE LOW IN CENTRAL SOUTH DAKOTA. INCREASED LOW LEVEL FLOW OUT OF THE SOUTH HAS BROUGHT MOISTURE RETURN OUT OF THE GULF WITH PW/S INCREASING TO AROUND 200 PERCENT OF NORM IN A CORRIDOR AHEAD OF THIS TROUGH. CONVECTION DEVELOPED THIS MORNING ALONG THE LEADING NOSE OF THIS 925-850MB MOISTURE TRANSPORT AND A MID LEVEL SHORT WAVE TROUGH IN SOUTHWEST MINNESOTA. THIS PRECIPITATION HAS SINCE TRACKED TO THE EAST TOWARD THE MISSISSIPPI RIVER THIS AFTERNOON ALONG THIS WING OF LOW LEVEL WARM AIR ADVECTION. ORGANIZED CONVECTION LOOKS UNLIKELY WITH THIS PRECIPITATION AS IT IS OUTRUNNING THE CORE OF HIGHER INSTABILITY IN WESTERN MINNESOTA AND SOUTH DAKOTA. THE FOCUS THEN GOES TO TONIGHT WHERE AN MCS IS EXPECTED TO TRACK ACROSS MINNESOTA AND WISCONSIN. THIS TRACK IS HIGHLY DEPENDENT UPON WHERE CONVECTION INITIATES THIS AFTERNOON AHEAD OF THE SECOND AND MORE POTENT MID LEVEL TROUGH MOVING ACROSS SOUTH CENTRAL CANADA AND THE DAKOTAS. THE TREND IN THE 17.12Z GUIDANCE HAS BEEN TO SHIFT THIS INITIATION AREA A BIT FURTHER TO THE NORTH DUE TO A STRONG 800MB CAPPING INVERSION THAT HAS ADVECTED NORTHWARD TODAY. THE EXPECTATION IS THAT CONVECTION WILL FORM IN THE VICINITY OF WHERE THE WARM FRONT MEETS UP WITH THE SURFACE LOW AND QUICKLY ORGANIZE INTO SUPERCELLS IN WEST CENTRAL MINNESOTA WHERE NORTH DAKOTA MEETS SOUTH DAKOTA. AFTER A BRIEF PERIOD AS SUPERCELLS...THESE STORMS WILL CONGEAL INTO A MESOSCALE CONVECTIVE SYSTEM AND RACE TO THE EAST SOUTHEAST ALONG THE NOSE OF THE LOW LEVEL JET AND INSTABILITY AXIS. CORFIDI VECTORS WOULD SUGGEST MORE OF A SOUTHEAST TRACK ALONG THIS LLJ AND 800MB CAP...BUT THE 17.12Z NAM/GFS SUGGEST MORE OF AN EASTWARD TRACK TO THE SYSTEM GOING FROM CENTRAL MINNESOTA INTO NORTHERN WISCONSIN. THIS IS LIKELY DUE TO THIS GUIDANCE SHOWING ADDITIONAL LOW LEVEL MOISTURE ADVECTION RUNNING UP INTO NORTHERN WISCONSIN TONIGHT. THE PAST FEW RUNS OF THE RAP... 17.15Z TO 17.18Z...HAVE BEEN GOING TOWARD THIS NORTHWARD TREND AS WELL WHICH SHOWS CONVECTION INITIATING IN WEST CENTRAL MINNESOTA THROUGH THE EARLY EVENING AND FOLLOWING THE NOSE OF THE STRENGTHENING LOW LEVEL JET ACROSS CENTRAL MINNESOTA AND INTO NORTHWEST WISCONSIN THROUGH THE EVENING. DAMAGING STRAIGHT LINE WINDS COULD BE FAIRLY WIDESPREAD FROM THIS COMPLEX THOUGH IT SHOULD BE WEAKENING AS IT MOVES INTO WISCONSIN AND AWAY FROM THE HIGHER INSTABILITY AXIS INTO MONDAY MORNING. THIS SURFACE LOW WILL THEN MOVE INTO SOUTHWEST ONTARIO ON MONDAY WITH A COLD FRONT DROPPING SOUTH FROM IT THROUGH WISCONSIN. IN THE WAKE OF THE MORNING MCS...SKIES SHOULD CLEAR OUT AND ALLOW FOR THE ENVIRONMENT TO BECOME HIGHLY UNSTABLE WITH SBCAPE INCREASING TO AROUND 2000-3000 J/KG ACROSS MUCH OF THE REGION. THE BETTER FORCING WILL LIKELY BE ACROSS NORTHERN WISCONSIN WHERE A MID LEVEL SHORTWAVE WILL BE CLOSER BY...THOUGH THE LOW LEVEL FRONTOGENESIS ALONG THE SURFACE COLD FRONT SHOULD BE ENOUGH TO INITIATE CONVECTION IN THE AFTERNOON. WITH MID LEVEL WINDS IN THE 50-60KT RANGE AND VEERING LOW LEVEL WINDS...DEEP LAYER SHEAR LOOKS FAVORABLE TO ORGANIZE ANY CONVECTION THAT DOES DEVELOP ALONG THE FRONT OR OUTFLOW BOUNDARY FROM THE MORNING MCS INTO SOME SUPERCELLS TOMORROW AFTERNOON INTO THE EVENING BUT THE COVERAGE OF THIS CONVECTION IS IN DOUBT THE FURTHER SOUTHWEST YOU MOVE TOWARD AND ACROSS THE MISSISSIPPI RIVER. THE FRONT THEN BECOMES STATIONARY ACROSS NORTHERN IOWA/SOUTHERN WISCONSIN AS THE NEXT WAVE KICKS IN FROM THE WEST AND TRANSITIONS THE WESTERN PORTION OF THE FRONT BACK INTO A WARM FRONT. CONVECTION WILL LIKELY REFORM ALONG AND NORTH OF THE FRONT AS IT PUSHES BACK TO THE NORTH ACROSS MINNESOTA MONDAY NIGHT INTO TUESDAY MORNING. WITH THE LOW LIFTING NORTH TOWARD LAKE SUPERIOR AND THE TRAILING COLD FRONT STALLING OUT ACROSS EASTERN MINNESOTA...THERE WILL BE SHOWER/THUNDERSTORMS LIKELY ALONG THIS FRONT WITH WARM AND HUMID AIR OUT AHEAD OF IT IN THE WARM SECTOR. THE 17.12Z NAM/GFS ARE IN FAIRLY GOOD AGREEMENT WITH GIVING THIS FRONT A KICK TO THE EAST ON WEDNESDAY...BUT GIVEN THE SLOW MOVING NATURE OF THIS FRONT ALONG WITH HIGH AMOUNTS OF MOISTURE AND INSTABILITY THE MAIN THREAT FROM THIS IS WITH HEAVY RAINFALL AND POSSIBLY FLOODING. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY 313 PM CDT SUN JUN 17 2012 THE COLD FRONT CLEARS THE REGION WEDNESDAY NIGHT INTO THURSDAY AS A RIDGE OF HIGH PRESSURE SETTLES IN ACROSS THE UPPER MIDWEST. CONFIDENCE IN THE FORECAST FADES BEYOND THIS FEATURE THOUGH AS THE 17.12Z GFS AND ECMWF GET OUT OF PHASE WITH EACH OTHER. IT LOOKS LIKE THE FRONT THAT WILL LINGER ACROSS THE REGION THROUGH MIDWEEK WILL DROP DOWN TO JUST SOUTH OF THE REGION FOR THE LATER PART OF THE WEEK. THE 17.12Z ECMWF KEEPS THE RIDGE AROUND INTO FRIDAY WHILE THE GFS BRINGS A SYSTEM ALONG THIS FRONT THURSDAY NIGHT INTO FRIDAY. THE FRONT THEN APPEARS TO LIFT NORTH FRIDAY NIGHT THOUGH THE 17.12Z ECMWF QUICKLY SHUNTS IT BACK TO THE SOUTH ON SATURDAY WHILE THE 17.12Z GFS TAKES IT NORTH. && .AVIATION...THROUGH 06Z TUESDAY 1213 AM CDT MON JUN 18 2012 CONVECTION OVER MINNESOTA CONTINUES TO MOVE EAST-SOUTHEAST TOWARDS THE AREA. STILL SOME QUESTION AS TO ITS IMPACT AT THE TAF SITES. MOVEMENT WOULD TAKE MAIN COMPLEX THROUGH OR JUST NORTH OF KRST AND POSSIBLY IF IT HOLDS TOGETHER KLSE. MAIN IMPACTS WILL BE FELT BETWEEN 06Z-08Z. COULD BE A PERIOD OF MVFR CEILINGS IN THE WAKE OF THE RAIN...BUT WILL THEN RETURN TO VFR. ONLY MENTIONED A SCATTERED DECK AROUND 2K-3K FEET. NEXT QUESTION WILL BE CONVECTIVE POTENTIAL AGAIN MONDAY AFTERNOON AND EVENING. MODELS CONSISTENT IN STALLING FRONT OVER THE AREA WITH MORE CONVECTION DEVELOPING AFTER 21Z. DID MENTION VCSH AFTER 21Z...WITH BETTER CHANCES FOR PRECIPITATION THEN AFTER 03Z TUESDAY AS MOISTURE TRANSPORT INCREASES INTO THE AREA. && .HYDROLOGY... 313 PM CDT SUN JUN 17 2012 AN ACTIVE WEATHER PATTERN IS ON TAP FOR THE REGION THROUGH MIDWEEK AS A FRONTAL BOUNDARY LINGERS ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. HEAVY RAIN WILL BE POSSIBLE WITH THE ROUND OF STORMS TONIGHT...THOUGH THEY WILL BE FAIRLY QUICK MOVING AND WEAKENING AS THEY TRACK TO THE EAST. THE STORMS ON MONDAY SHOULD BE MORE SCATTERED...BUT AGAIN COULD PROVIDE SOME LOCALLY HEAVY RAINFALL WITH THEM. THE BETTER POTENTIAL FOR WIDESPREAD FLOODING RAIN IS FROM TUESDAY NIGHT INTO WEDNESDAY NIGHT AS A SLOW MOVING COLD FRONT MOVES THROUGH THE REGION. WHILE UNCERTAINTY IS STILL HIGH ABOUT WHERE THE HEAVIEST RAINS WILL FALL...SOME RISES ON LOCAL RIVERS WILL BE POSSIBLE ACROSS THE REGION INTO MIDWEEK. && .ARX WATCHES/WARNINGS/ADVISORIES... 313 PM CDT SUN JUN 17 2012 WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...HALBACH LONG TERM...HALBACH AVIATION...RABERDING HYDROLOGY....HALBACH
Hazardous weather outlook, Jun 17, 8:25 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 825 PM CDT SUN JUN 17 2012 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-181100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 825 PM CDT SUN JUN 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS HAVE DEVELOPED OVER CENTRAL MINNESOTA THIS EVENING AND ARE EXPECTED TO MOVE EAST-SOUTHEAST...AFFECTING AREAS MAINLY NORTH OF THE INTERSTATE 90 CORRIDOR TONIGHT. THESE STORMS ARE EXPECTED TO APPROACH SOUTHEAST MINNESOTA BETWEEN 10 PM AND 11 PM AND THEN ACROSS THE REMAINDER OF THE AREA THROUGH 2 AM. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY AFTERNOON AND EVENING...THE THUNDERSTORMS CHANCES WILL CONTINUE ACROSS THE AREA. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ANOTHER COMPLEX OF STORMS LOOKS TO DEVELOP SOMEWHERE OVER CENTRAL OR SOUTHERN MINNESOTA MONDAY EVENING...THEN MOVE NORTHEAST OVERNIGHT INTO TUESDAY MORNING. THESE STORMS ALSO POSE A THREAT OF DAMAGING WINDS AND LARGE HAIL...MAINLY NORTH OF INTERSTATE 90. A COLD FRONT MOVING THROUGH ON WEDNESDAY PROVIDES ANOTHER SEVERE WEATHER THREAT...HOWEVER DETAILS ON THIS DAY ARE STILL HARD TO DISCERN. THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT AND SATURDAY BUT IT IS TOO EARLY TO DISCERN SEVERE WEATHER THREATS. REPEATED HEAVY RAINFALL EVENTS FROM TONIGHT THROUGH WEDNESDAY NIGHT WILL ENHANCE THE POSSIBILITY OF SOME FLOODING. ALTHOUGH HEAVY RAIN WILL OCCUR THIS WEEK...THE SYSTEMS LOOK TO BE MOVING AND NOT FAVORING ONE AREA. HOWEVER...HIGH RAINFALL RATES COULD CAUSE FLASH FLOODING. RIVERS ARE EXPECTED TO SEE RISES THROUGH THE WEEK. FINALLY...HEAT INDEX VALUES WILL CLIMB INTO THE 95 TO 100 DEGREE RANGE ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN ON MONDAY AND TUESDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AROUND 11 PM TONIGHT IN SOUTHEAST MINNESOTA AND THEN BETWEEN 11 PM AND 2 AM OVER THE REMAINDER OF THE AREA NORTH OF INTERSTATE 90. .EMERGENCY MANAGEMENT COORDINATION... A WEBINAR MAY NEEDED ON MONDAY. RRS/BAUMGARDT/ZT/BOYNE/JLR
In the hours before
Special weather statement, Jun 18, 12:01 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1201 AM CDT MON JUN 18 2012 MNZ079-086-087-180600- DODGE-OLMSTED-WABASHA- 1201 AM CDT MON JUN 18 2012 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING DODGE...OLMSTED AND WABASHA COUNTIES... AT 1200 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS FROM NEAR HASTINGS TO LE CENTER...MOVING SOUTHEAST AT 25 MPH. THIS LINE OF THUNDERSTORMS WILL APPROACH NORTHERN DODGE...NORTHERN OLMSTED AND WESTERN WABASHA COUNTIES AROUND 1 AM. SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE NEEDED AS THESE STORMS GET CLOSER PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. DTJ
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:29 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 31 min |
| Jun 18, 2:14 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 46 min |
| Jun 18, 1:25 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 50 min |
Nearby
Areal Flood Advisories in Minnesota, 2012Every areal flood advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.